Illinois, 2025

Funnel Cloud in Illinois, August 5, 2025

August 5, 2025 · NWS PAH · 1 event in 1 county or zone

Isolated afternoon thunderstorms developed on the 5th over Southern Illinois as a shortwave trough was positioned over the area. MLCAPE values were over 1000J/kg, while shear was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated afternoon thunderstorms developed on the 5th over Southern Illinois as a shortwave trough was positioned over the area. MLCAPE values were over 1000J/kg, while shear was limited. A funnel cloud was reported north of Fairfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 12:17 PM CST, 4 hours 3 minutes earlier. Its key messages:

  • Isolated to widely scattered thunderstorms will continue through late this afternoon.
  • Locally dense fog is possible early Wednesday morning.
  • Dry conditions are forecast Wednesday through this weekend, with a small (15-20%) chance of thunderstorms forecast Monday.
  • Temperature and humidity levels will remain close to seasonal averages through the forecast period.
Area forecast discussion, Aug 5, 12:17 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
117 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- Isolated to widely scattered thunderstorms will continue
  through late this afternoon.

- Locally dense fog is possible early Wednesday morning.

- Dry conditions are forecast Wednesday through this weekend,
  with a small (15-20%) chance of thunderstorms forecast Monday.

- Temperature and humidity levels will remain close to seasonal
  averages through the forecast period.

&&

.DISCUSSION...
Issued at 116 PM CDT Tue Aug 5 2025

Upper-level troughing over the eastern CONUS will gradually
shift east of the region as surface high pressure and mid- and
upper- level heights increase from the west. This means the
ongoing isolated to widely scattered convection across the
region will likely be the last day with mentionable
precipitation chances until early next week. One thing to watch
tonight will be for locally dense fog development, as low
temperatures across the region will fall near or below crossover
temperature thresholds.

Temperature and humidity levels will remain near typical values
for August throughout the next seven days. As the surface high
pressure translates east of the region late this weekend into
Monday, small precipitation chances return to the forecast as
model guidance hints at the arrival of some enhanced tropical
moisture from the Gulf, which will aid in isolated thunderstorm
development.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1204 PM CDT Tue Aug 5 2025

SCT-BKN low VFR to MVFR cumulus decks will gradually lift to
VFR by 20-21z. Widely scattered showers and thunderstorm
development will continue through this afternoon before
diminishing. Fog development is likely again late tonight
(mainly in the 06-13z window), with MVFR to IFR restrictions
expected at all terminals. Winds will be light and variable this
afternoon, becoming calm overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Aug 5, 12:19 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
119 PM CDT Tue Aug 5 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
119 PM CDT Tue Aug 5 2025 /219 PM EDT Tue Aug 5 2025/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered thunderstorms are possible through this
afternoon.

Locally dense fog is possible late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DWS

In the hours before

Special weather statement, Aug 5, 3:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
450 PM CDT Tue Aug 5 2025

MOZ108-052215-
Ripley MO-
450 PM CDT Tue Aug 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RIPLEY COUNTY THROUGH
515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Doniphan and Oxly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 9090 3673 9068 3653 9066 3657 9099
TIME...MOT...LOC 2150Z 008DEG 4KT 3667 9081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KC

The radar

The Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wayne

When
August 5, 4:20 PM CST
Where
Wayne County, 2.47 mi NNE of Fairfield
Reported by
Public
Coordinates
38.415, -88.360

Video of a funnel cloud extending at least halfway to the surface was shared with the funnel positioned to the NNW of the 900 block of Enterprise Rd north of Fairfield. No damage was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291529.